California, 2010Flash Flood and Winter Storm in California, February 9 to 10, 2010
February 9 to 10, 2010 · NWS LOX · 3 events in 3 counties and zones
A second winter storm brought additional rainfall, heavy snowfall and some mud and debris flows to Southern California. 50 inches in the mountains.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A second winter storm brought additional rainfall, heavy snowfall and some mud and debris flows to Southern California. Rainfall totals generally ranged between 0.25 and 0.75 inches over coastal areas with up to 1.50 inches in the mountains. Some heavy showers associated with the system produced mud and debris flows near the Morris Fire burn area. In the mountains, significant snowfall was reported above 6000 feet.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Feb 9, 11:30 AM PST, 2 hours 15 minutes earlier.
Area forecast discussion, Feb 9, 11:30 AM PST, 2 hours 15 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1130 AM PST TUE FEB 9 2010
NEW AVIATION DISCUSSION
.SYNOPSIS...
ANOTHER STORM WILL BRING SHOWERS AND LOW ELEVATION SNOW...AS WELL AS
A SLIGHT CHANCE OF THUNDERSTORMS...TO THE AREA TODAY INTO EARLY
WEDNESDAY. DRY WEATHER AND COOL TEMPERATURES ARE EXPECTED THROUGH
THE REST OF THE WEEK.
&&
.SHORT TERM (TODAY-THU)...
A COLD WOBBLY LOW JUST WEST OF THE BAY AREA WILL MOVES SOUTHWARD
TODAY. IT WILL BRING SHOWERS TO THE AREA TODAY...OVERNIGHT AND INTO
WEDNESDAY MORNING BEFORE EXITING THE REGION. THIS KIND OF SYSTEM IS
VERY TRICKY TO FORECAST AS ONLY SLIGHT VARIATION IN THE STORM TRACK
PRODUCE LARGE CHANGES IN THE AMOUNT OF RAINFALL. THE MDLS ARE ALSO
HAVING SOME PROBLEMS WITH THE EXACT TRACK WITH LAST NIGHTS MDLS
INLAND...YDYS RUNS SHOWING A LITTLE MORE OFFSHORE...LAST EVENINGS
RUNS WERE VERY WET WITH A GOOD OFFSHORE TRACK...AND NOW THE LATEST
RUNS ARE SHOWING A DRIER MORE INLAND PATH. THESE DIFFERENCES WILL
NOT AFFECT WEATHER OR NOT IT WILL RAIN OR NOT...JUST THE AMOUNT OF
RAIN. THE MOST INTERESTING ASPECT OF TODAYS SYSTEM IS HOW THE COLD
AIR ALOFT AND THE DIFFLUENT JET DYNAMICS WILL CONSPIRE TO PRODUCE
BOTH THERMODYNAMIC AND DYNAMIC CONVECTIVE INSTABILITY. THERE HAVE
ALREADY BEEN LIGHTNING STRIKES OFFSHORE IN THE COLD CORE OF THE LOW
AND A SLIGHT CHANCE OF TSTMS WILL OCCUR THIS AFTERNOON AND
OVERNIGHT. THE BEST CHANCE OF THE TSTMS WILL OCCUR WHEN THE CORE OR
LOW IS CLOSEST TO ANY GIVEN AREA.
THE SYSTEM SEEMS TO MOVING A LITTLE FASTER THAN CURRENT MDLS
ADVERTISE WITH SOME SHOWERS JUST NOW APPROACHING THE NORTHWEST TIP
OF SLO COUNTY. LOOK FOR RAIN AND A SLIGHT CHC OF TSTMS TO DEVELOP
OVER THE CENTRAL COAST THIS MORNING AND THEN THE SHOWERS AND SLGT
CHC OF TSTMS WILL SPREAD INTO VTA AND LA COUNTIES THIS AFTERNOON.
RAIN WILL TAPER OFF OVER THE CENTRAL COAST LATER THIS EVENING AND
END OVERNIGHT WHILE SOUTH OF POINT CONCEPTION THE SHOWERS WILL TAPER
OFF AFTER MIDNIGHT AND END WEDNESDAY MORNING.
THIS WILL BE A COLD SYSTEM WILL LOW SNOW LEVELS...BUT SINCE IT LOOKS
LIKE THE LOW WILL TAKE A SLIGHT OFFSHORE TRACK THE SNOW LEVELS WILL
NOT BE AS LOW AS THEY WERE FCST EARLIER WHEN THE MDLS HAD MORE OF A
OVERLAND TRACK. SNOW LEVELS WILL BE BETWEEN 4500 AND 5000 FEET THIS
MORNING...THEN WILL LOWER TO BETWEEN 3000 AND 4000 FEET TONIGHT. AS
MUCH AS A FOOT OF SNOW MAY FALL IN THE MOUNTAINS OF VENTURA AND LOS
ANGELES COUNTIES LATER TODAY AND TONIGHT.
OVERALL...RAINFALL TOTALS ARE NOT EXPECTED TO BE EXCEPTIONALLY
HEAVY...AND WILL BE HIGHLY VARIABLE DUE TO THE SHOWERY NATURE OF THE
PRECIPITATION. HOWEVER...EXPECT RAINFALL TOTALS TO AVERAGE ONE THIRD
OF AN INCH TO ONE INCH ACROSS THE AREA...ALTHOUGH LOCAL TOTALS OVER
2 INCHES ARE POSSIBLE IN AREAS THAT RECEIVE THUNDERSTORMS.
PEAK RAINFALL RATES OF ONE HALF TO THREE QUARTERS OF AN INCH PER
HOUR ARE POSSIBLE IN HEAVIER SHOWERS AND THUNDERSTORMS. THE MOST
LIKELY TIME PERIOD FOR THE HEAVY SHOWERS ACROSS SAN LUIS OBISPO AND
SANTA BARBARA COUNTIES WILL BE THIS MORNING THROUGH THIS
AFTERNOON...AND ACROSS VENTURA AND LOS ANGELES COUNTIES THIS
AFTERNOON THROUGH LATE THIS EVENING.
SNOW ACCUMULATIONS FOR THE L.A. AND VTA MTNS WILL GENERALLY BE
BETWEEN 6 AND 12 INCHES. LOCAL AMOUNTS UP TO 16 INCHES WILL BE
POSSIBLE ACROSS THE HIGHER ELEVATIONS OF THE SAN GABRIELS. THE SLO
AND SBA MTNS WILL LIKELY SEE BETWEEN 3 AND 6 INCHES OF NEW SNOW. THE
LOW SNOW LEVELS WILL ALSO ALLOW FOR AN INCH OR TWO OF SNOW IN
FOOTHILLS OF THE ANTELOPE...CUYAMA...AND SLO INTERIOR VLYS.
THE STORM WILL EXIT THE AREA WEDNESDAY AND NOW LOOKS LIKE IT WILL
EXIT ALONG A MORE SOUTHWESTERLY PATH WHICH WILL ELIMINATE THE WRAP
AROUND FLOW INTO THE NORTH SLOPES OF MTNS. SKIES WILL CLEAR IN THE
WAKE OF THE STORM BUT WITH 556DM HGTS OVERHEAD WEDNESDAY MAX TEMPS
IN THE COASTS AND VLYS WILL STRUGGLE TO REACH THE LOWER 60S.
THURSDAY WILL BE UNEVENTFUL WITH A RIDGE IN PLACE. THE ONLY QUESTION
IS WEATHER TO CALL THE SLO/SBA SKIES MOSTLY SUNNY OR PARTLY CLOUDY
AS SOME MOISTURE WORKS ITS WAY THROUGH THE TOP OF THE RIDGE. HGTS
WILL BE UP A FEW DECAMETERS AND MAX TEMPS WILL WARM A FEW DEGREES
FROM WEDNESDAYS CHILLY READINGS.
.LONG TERM (FRI-MON)...
GFS AND EC IN DECENT AGREEMENT FOR THE EXTENDED PERIOD. BOTH NOW
SHOW NO HOPE OF RAIN FROM THE DYING FRONT ON FRIDAY. THE ONLY THAT
HAPPENS IS THE HGTS GET KNOCKED DOWN SOME AND MAX TEMPS WILL BE
SIMILAR TO THURSDAYS.
A RIDGES BULGES INTO THE AREA OVER THE WEEKEND WITH ENOUGH OFFSHORE
FLOW TO CREATE A NICE BUMP UP IN TEMPS AND MAX TEMPS IN THE LOWER
70S ACROSS THE L.A. CSTS. THE RIDGE DOES NOT MOVE MUCH AND AT THIS
TIME IT LOOKS LIKE NEXT MONDAY WILL SIMILAR TO SUNDAY.
&&
.AVIATION...09/1930Z.
SHOWERS AND ISOLATED THUNDERSTORMS ASSOCIATED WITH A VERY COLD UPPER
LEVEL LOW DROPPING SOUTH ALONG THE COAST WILL CONTINUE INTO THIS
EVENING. THERE WILL BE MVFR TO LOCAL IFR CONDITIONS IN BRIEF HEAVY
RAIN. VFR CONDITIONS WILL AGAIN BECOME MORE PREVALENT LATE THIS
EVENING AND TONIGHT.
KLAX...GOOD CONFIDENCE IN MVFR TO IFR CONDITIONS IN BRIEF HEAVY RAIN
AND SMALL HAIL. ISOLATED THUNDERSTORMS ARE ALSO POSSIBLE. THE
ACTIVITY WILL DIE DOWN LATER THIS EVENING AND OVERNIGHT.
...NOTE...
THE ASOS EQUIPMENT AT KBUR...KVNY...KHHR...KCMA...AND KOXR HAS A
SOFTWARE ERROR THAT MAY LEAD TO INCORRECT CLOUD HEIGHTS WHEN THERE
ARE TWO OR MORE CLOUD LAYERS PRESENT. OBSERVATIONS AT KBUR WILL BE
QUALITY CONTROLLED 24 HOURS A DAY...OBSERVATIONS AT KVNY WILL BE
QUALITY CONTROLLED FROM 13Z-07Z...OBSERVATIONS AT KOXR WILL BE
QUALITY CONTROLLED FROM 15Z-05Z. TAFS FOR KVNY AND KOXR WILL NOT BE
AMENDED FOR CIGS DURING THE TIME THE OBSERVATIONS ARE NOT MONITORED
AND THERE ARE TWO OR MORE CLOUD LAYERS PRESENT.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING (SEE LAXWSWLOX).
FLOOD WATCH (SEE LAXFFALOX).
WINTER WEATHER ADVISORY (SEE LAXWSWLOX).
SMALL CRAFT ADVISORY (SEE LAXMWWLOX).
MARINE WEATHER STATEMENT (SEE LAXMWSLOX).
SPECIAL WEATHER STATEMENT (SEE LAXSPSLOX).
&&
PUBLIC...RORKE
AVIATION...SWEET
SYNOPSIS...ASR
WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Feb 9, 6:00 AM PST, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST TUE FEB 9 2010
CAZ034>041-044>046-051>054-059-087-088-547-548-101400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PST TUE FEB 9 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.
.DAY ONE... TODAY
A COLD PACIFIC STORM WILL MOVE OVER THE AREA TODAY. ALONG WITH
SHOWERS IT WILL BRING A CHANCE OF THUNDERSTORMS. THE THUNDERSTORMS
HAVE THE POTENTIAL TO PRODUCE FLASH FLOODING IN AND AROUND THE BURN
AREAS. SNOW LEVELS WILL START NEAR 5000 FEET BUT WILL LOWER TO 3500
TO 4000 LATER THIS EVENING...THESE SNOW LEVELS WILL PRODUCE WINTRY
DRIVING HAZARDS ACROSS THE GRAPEVINE AND THE SOLEDAD PASSES. ACROSS
THE WATERS THUNDERSTORMS COULD PRODUCE HAZARDOUS WATERSPOUTS.
* WINTER STORM WARNING.......SEE WWUS46 KLOX - WSWLOX FOR DETAILS *
* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *
* WINTER WEATHER ADVISORY....SEE WWUS46 KLOX - WSWLOX FOR DETAILS *
* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *
* SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS *
.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY
LOW SNOW LEVELS WEDNESDAY MORNING WILL CONTINUE THE HAZARDS ACROSS
THE MOUNTAINS. HAZARD FREE WEATHER IS FORECAST THURSDAY THROUGH
MONDAY.
* WINTER STORM WARNING.......SEE WWUS46 KLOX - WSWLOX FOR DETAILS *
* WINTER WEATHER ADVISORY....SEE WWUS46 KLOX - WSWLOX FOR DETAILS *
* SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS *
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
RORKE
Flash Flood, Los Angeles
- When
- February 9, 1:45 PM PST to 5:00 PM PST
- Where
- Los Angeles County, 5.21 mi N of Glendora to 4.92 mi N of Glendora
- Cause
- Heavy Rain / Burn Area
- Reported by
- Other Federal Agency
- Coordinates
- 34.205, -117.864
Heavy showers over the Morris Fire burn area produced mud and debris flows. Automated rain gauges in the area reported rainfall rates as intense as .24 inches in 4 minutes. The USGS reported that the heavy rain quickly filled the debris basins.
Winter Storm, Los Angeles County Mountains Excluding the Santa Monica Range
- When
- February 9, 10:00 PM PST to February 10, 9:00 AM PST
- Where
- Los Angeles County Mountains Excluding the Santa Monica Range forecast zone
- Reported by
- Public
Significant winter storm conditions were reported in the mountains of Los Angeles county above 6000 feet. Mountain High Ski Resort reported 12 to 14 inches of snowfall while Wrightwood reported 9 inches of snowfall. In addition, strong southerly winds with gusts to 60 MPH were reported.
Winter Storm, Ventura County Mountains
- When
- February 9, 10:00 PM PST to February 10, 9:00 AM PST
- Where
- Ventura County Mountains forecast zone
- Reported by
- Public
Significant winter storm conditions were reported in the mountains of Ventura county above 6000 feet. Over 10 inches of snowfall was reported above 6000 feet with southerly winds gusting as high as 60 MPH.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Winter Storm in Delaware, February 9 to 11, 20102 deaths · 4 injured · $7.8 million · 8 events
- Winter Storm in Pennsylvania, February 9 to 11, 20102 deaths · $20 million · 10 events
- Blizzard and Winter Storm in New Jersey, February 9 to 11, 20102 deaths · 1 injured · $5.0 million · 25 events
- Winter Storm in Wisconsin, February 9 to 10, 20101 death · 9 events
- Winter Storm in Ohio, February 9 to 10, 2010$2.1 million · 9 events
- Blizzard and Winter Storm in Maryland, February 9 to 10, 2010$1.0 million · 10 events
- Winter Storm in Pennsylvania, February 9 to 10, 2010$650,000 · 3 events
- Blizzard and Winter Storm in Virginia, February 9 to 11, 20101 injured · $135,000 · 55 kt wind · 27 events
- Blizzard and Winter Storm in North Carolina, February 9 to 11, 2010$186,000 · 58 kt wind · 13 events
- Heavy Snow and Winter Weather in Kentucky, February 9 to 10, 201057 events
- Blizzard and Winter Storm in Virginia, February 9 to 11, 201029 events
- Winter Weather in Virginia, February 9 to 10, 201029 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 211362, 211360, 211361.